Mississippi, 2017Damaging Winds in Mississippi, July 17, 2017
July 17, 2017 · NWS JAN · 2 events in 2 counties and zones
Showers and thunderstorms developed during the afternoon in a warm and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the afternoon in a warm and unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 17, 3:11 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 17, 3:11 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
411 PM CDT Mon Jul 17 2017
.DISCUSSION...
Today through Tuesday:
The daily pulse convection formed generally along the I-59 corridor
today with an isolated shower popping up here and there
throughout the rest of the CWA. This convection will dissipate
around sunset this evening and leave us with a quiet night. Skies
will clear and winds will go calm overnight. Around sunrise,
patchy fog and stratus will form, particularly in the south and
east where the majority of the rain fell today.
As the upper high pressure and ridging shifts eastward, the daily
convection axis will shift southward and become more focused along
and closer to the coast. Expect isolated showers and perhaps a storm
or two to form in the afternoon. Drier air along with warmer temps
will gradually build into the region from the northwest. Highs in
the low 90s tomorrow with dewpoints in the mid 70s will yield heat
indices near and even slightly above 100 tomorrow afternoon. /10/
Tuesday night through next Monday morning:
Hot and drier period is in store as anomalous ridging will move
through just to our north. Warmer highs in the mid-upper 90s and
increasing potential for dangerous heat are expected around mid-
late week.
Hot and dangerous heat look to be the story as we approach mid-
week. By Tuesday night & into Wednesday, the strong 595-596 DM
500mb ridge will be centered over the central Plains and into the
Arkansas & Missouri with large broad scale ridging into the
Rockies and western Rockies with zonal flow over top in the
northern Rockies & High Plains. This flow will have helped a
cutoff low develop along the eastern seaboard and become more
cutoff from the upper flow aloft. Our area will become more
influenced by the ridge building in on Wednesday. This will help
shunt most diurnal rain & storm chances to along & south of I-20.
Due to this, the heat looks to build in.
Dangerous heat can be expected beginning Wednesday and especially
centered on Thursday- Friday as center of the anomalous mid-
upper ridge moves over the mid-lower Mississippi Valley over
northern Mississippi into southern Tennessee. Thermal profiles,
with 850mb temperatures approaching 21 deg C, 925mb temperatures
around 23-25 deg C, and 90-97th percentile 700-500mb (595-597DM)
ridging, will promote efficient warming. Operational models &
ensemble MOS have continued the consensus for mid 90s (94-97
degrees) being likely, with some upper 90s (95-98 degrees) being
probable. Getting near to above the century mark look probably a
stretch at most but the previously mentioned CPC analog years
(1986, 1980, 1966, etc.) still promote the idea of very efficient
warming. With the recent rainfall, areas south of I-20 won't warm
as much as north. However, with dewpoints not mixing much at all
and lingering in the mid 70s, dangerous heat will be possible
areawide Wednesday through Saturday. Heat indices will climb each
day to near or above 105 degrees, with the hottest days around
Thursday- Friday as high temperatures get into the 95-98 degree
range, along & north of I-20 corridor. A heat advisory can be
expected as we get closer around Thursday-Friday. Introduced an
elevated threat for heat along & north of I-20 and left limited
threat south of I-20, with the most dangerous heat around that
Thursday- Friday timeframe. Heat stress, heat exhaustion and
related illnesses are possible. Drink plenty of fluids, stay cool
and take frequent breaks!
As the ridge slowly builds east by late weekend into early next
week (Sunday-Monday), expect the ridge to slowly break down,
especially as the cutoff TUTT low move westward under the southern
periphery of the ridge. This will help increase flow and moisture
advection by late weekend, which will bring PWs back up closer to
an inch and three quarters to near 2 inches. This will help
increase convection chances slowly into the weekend and by early
next week. Locally heavy downpours & some scattered stronger
storms can't be ruled out. Another large trough & cold front will
be propagating through the upper Mississippi Valley & into the
Great Lakes. There is some uncertainty on how deep this trough
will amplify and if much phasing occurs with the westward moving
TUTT low near our area & helps spark northwest flow. Regardless,
expect increasing convection chances, helping tamper down our heat
stress potential. /DC/
&&
.AVIATION...
18Z TAF discussion:
Scattered storms are expected through the afternoon, particularly
at HBG and MEI. Chances for showers elsewhere are slightly lower.
If under a shower or storm, conditions may deteriorate to IFR
categories briefly. Gusty winds up to 30 mph are possible within
these storms as well. Otherwise, surface winds will be light and
out of an easterly direction. Storms will dissipate with sunset.
Expect some patchy fog and low ceilings to form again tomorrow
morning. /10/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 73 92 74 93 / 17 32 13 22
Meridian 73 90 73 93 / 18 28 9 20
Vicksburg 73 92 74 93 / 12 27 10 20
Hattiesburg 72 89 73 92 / 29 41 20 36
Natchez 72 89 74 91 / 19 38 16 29
Greenville 73 93 74 93 / 8 12 4 9
Greenwood 73 92 75 94 / 8 13 3 12
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
10/DC
Hazardous weather outlook, Jul 17, 1:58 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
258 PM CDT Mon Jul 17 2017
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
258 PM CDT Mon Jul 17 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Tuesday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday
Heat stress concerns will increase across the forecast area
Wednesday through Saturday as maximum temperatures rise into the
mid and upper 90s. High humidity will combine with these
temperatures to produce heat indices of 106-110 degrees along and
north of I-20; and near 105 degrees south of I-20 each afternoon.
Heat advisories appear likely as the event draws near.
(www.weather.gov/images/jan/graphicast/image1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
21
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Tropical page...
www.weather.gov/jan/tropical
National Hurricane Center Home Page...
www.nhc.noaa.gov/
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 17, 3:06 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
406 PM CDT MON JUL 17 2017
MSZ064-172130-
Jefferson Davis-
406 PM CDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON DAVIS COUNTY...
At 406 PM CDT, a strong thunderstorm was located over Carson, or 13
miles southwest of Collins, moving west at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Prentiss, Progress, Carson and Bassfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3145 8996 3152 8996 3152 8998 3170 8997
3164 8976 3161 8975 3161 8974 3157 8968
3143 8969 3143 8980
TIME...MOT...LOC 2106Z 097DEG 7KT 3156 8977
NFSpecial weather statement, Jul 17, 3:41 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
441 PM CDT MON JUL 17 2017
MSZ054-055-063-064-172230-
Lawrence-Jefferson Davis-Copiah-Simpson-
441 PM CDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SIMPSON...
LAWRENCE...EASTERN COPIAH AND WESTERN JEFFERSON DAVIS COUNTIES...
At 440 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harrisville to near Carson. Movement
was west at 10 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Harrisville around 505 PM CDT.
Progress around 510 PM CDT.
Union around 515 PM CDT.
Arm, Oak Vale, Hopewell, Tilton and Robinwood around 530 PM CDT.
Other locations impacted by these storms include New Hebron,
Georgetown and Silver Creek.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3171 9024 3200 9029 3200 8996 3144 8980
3135 9024
TIME...MOT...LOC 2140Z 078DEG 7KT 3194 9001 3152 8986
NFThunderstorm Wind, Lincoln
- When
- July 17, 4:45 PM CST to 5:00 PM CST
- Where
- Lincoln County, 1.38 mi N of Brookhaven to 0.91 mi SW of Brookhaven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.600, -90.450
A tree was blown onto a powerline on Spring Drive. A tree was blown down on West Court Street. Powerlines were also blown down on Industrial Park Road and on Highway 550 near Highway 51.
Thunderstorm Wind, Franklin
- When
- July 17, 5:30 PM CST
- Where
- Franklin County, 0.59 mi W of Lucien
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.520, -90.690
Trees were blown down along New Salem Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701104, 701105.